Alert archive / Iowa / Tornado Warnings in 2020

Tornado Warning 31, NWS Quad Cities, IA

July 29, 2020Benton County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jul 29, 2020, 5:49 PM CDT for Benton County, Iowa. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 5:49 PM CDT (22:49 UTC)
Expired
Jul 29, 2020, 6:00 PM CDT
In force
11 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WFUS53 KDVN 292249
TORDVN
IAC011-292315-
/O.NEW.KDVN.TO.W.0031.200729T2249Z-200729T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
549 PM CDT Wed Jul 29 2020

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southwestern Benton County in east central Iowa...

* Until 615 PM CDT.

* At 546 PM CDT, law enforcement and trained spotters reported a 
  funnel cloud occasionally touching down as a tornado near Belle 
  Plaine, or 9 miles northwest of Marengo, and is nearly stationary.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Luzerne around 550 PM CDT.
  Blairstown around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4188 9222 4195 9221 4195 9201 4187 9201
TIME...MOT...LOC 2246Z 271DEG 3KT 4190 9219 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Sheets
1 follow-up statement
046 
WWUS53 KDVN 292300
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
600 PM CDT Wed Jul 29 2020

IAC011-292308-
/O.CAN.KDVN.TO.W.0031.000000T0000Z-200729T2315Z/
Benton IA-
600 PM CDT Wed Jul 29 2020

...THE TORNADO WARNING FOR SOUTHWESTERN BENTON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened and is no longer 
capable of producing a tornado. Therefore, the warning has been 
cancelled.

The National Weather Service will continue to closely monitor the 
situation. Please forward reports of funnel cloud sightings to the 
nearest law enforcement agency for relay to the National Weather 
Service.

LAT...LON 4188 9222 4195 9221 4195 9201 4187 9201
TIME...MOT...LOC 2256Z 271DEG 3KT 4190 9218 

$$

Sheets

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:00 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Wed Jul 29 2020

.SYNOPSIS...
Issued at 258 PM CDT Wed Jul 29 2020

Much of eastern Iowa, northwest Illinois and northeast Missouri was
enjoying a pleasant late July day, with mostly sunny skies and
temperatures in the low to mid 80s. This was not the case everywhere
though, as radar, surface obs and GOES-16 satellite showed scattered
showers and storms along a line from just north of the Cedar Rapids
metro, to Savanna/Mount Carroll IL. These storms were developing
along a west-east frontal boundary draped across the area. Not too
far to the west, additional showers and storms were found from
southwest Iowa south across central Missouri, where were ahead of a
shortwave centered over eastern Nebraska.

Activity with this frontal boundary and the approaching shortwave
will be our weather concerns for the short term period.

&&

.SHORT TERM...(This Afternoon)
ISSUED AT 258 PM CDT Wed Jul 29 2020

Key Messages:

1) Scattered showers/storms over eastern Iowa/northwest Illinois
through this evening.

2) Increasing chances of showers, and perhaps a storm, over
northeast Missouri/southeast Iowa this evening.

Discussion.

Initial concerns in the short term period revolve around coverage of
showers and thunderstorms across the frontal boundary draped across
the northern CWA, along with incoming activity from northern
Missouri.

All CAMs remain in good agreement of showers and storms persisting
along the frontal boundary through mid afternoon as daytime heating
and increasing instability (latest mesoanalysis showing around 2000
J/kg MLCAPE) interact with enhanced surface convergence.

Along with lightning and heavy downpours, storms will be capable of
producing wind gusts as steeping low-level lapse rates help DCAPEs
climb over 1000 J/kg. Additionally, there is a risk of funnels with
storms along the boundary as they interact with the low level
instability/lapse rates and enhanced surface vorticity. The overall
threat for tornadoes is low.

Showers and storms along the front should diminish by sunset as we
lose daytime heating. Attention will then turn to our south and
west, as the shortwave over Nebraska makes its way towards north
central Missouri. Details on this will be covered in the beginning
of the long term period.

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 258 PM CDT Wed Jul 29 2020

Tonight and Thursday
Assessment...medium confidence

As mentioned yesterday the better rain potential still looks to be
south an Ottumwa, IA to Galesburg, IL line.  The weak boundary that
stalls between highway 30 and I-80 will be another focus for
convection tonight. This boundary will slowly slide south of I-80
after midnight.

Isolated to scattered convection will be see during the evening
along the boundary as the thunderstorm complex organizes across
Missouri. The activity along the boundary is expected to become more
isolated as the night progresses.

By late tonight scattered showers and thunderstorms south of an
Ottumwa to Galesburg line will decrease in coverage as the
thunderstorm complex moves into southern Illinois.

Thus the forecast has the better rain chances south of I-80 tonight
with the highest pops mainly south of an Ottumwa to Galesburg line.

On Thursday isolated to scattered showers and some thunderstorms
will persist through the day mainly south of I-80. There may be a
diurnal flare up of convection during the afternoon hours across the
south third of the area.

Cloud cover and precipitation will help suppress temperatures
Thursday. Highs will only be in the upper 70s to lower 80s.

Thursday night
Assessment...medium confidence

Lingering showers and thunderstorms will end across the south third
of the area Thursday evening with dry conditions after midnight.

Friday and Friday night
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure builds
into the Midwest. Temperatures will average slightly below normal.

Saturday and Saturday night
Assessment...medium confidence

A weak boundary will slowly move through the area Saturday night.
The weak forcing provided by this boundary should be enough to
generate some isolated showers and thunderstorms Saturday night.
There may or may not be some isolated diurnally driven showers and
storms Saturday afternoon and evening. If convection does develop
Saturday afternoon roughly 95 percent of the area will remain dry.

Sunday and Sunday night
Assessment...low to medium confidence

An upper level disturbance will move through the area on Sunday and
catch up to the departing weak boundary. This disturbance should
provide enough forcing to generate isolated to scattered showers and
thunderstorms. Again 85-90 percent of the area will likely remain
dry.

Monday through Tuesday night
Assessment...medium confidence

High pressure will slowly move through the Midwest and help keep
temperatures at or slightly below normal. Passing upper level
disturbances may provide enough forcing to help induce afternoon and
evening showers and thunderstorms. If this does occur the convection
will be isolated with 95 percent of the area remaining dry.

Wednesday
Assessment...low confidence

The global models agree that there will be a weak system moving
through the Midwest but disagree upon timing and track.

The ECMWF is the slowest with the arrival...Wednesday night into
Thursday. The CMC global brings the system through the area on
Wednesday. The GFS has no system but develops diurnally driven
convection with a passing upper level disturbance.

The model consensus is thus biased toward the CMC global solution
and gives slight chance pops for the entire area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1223 PM CDT Wed Jul 29 2020

VFR conditions expected to dominate this TAF period for all
terminals. Surface and satellite analysis showed low clouds roughly
from KALO to KRFD, which was associated with a frontal boundary.
This boundary will serve as a focus for scattered showers/storms
this afternoon and early evening. KCID/KDBQ have the highest chance
of seeing activity, so for this TAF have added a brief period of VFR
rain showers. After 00z, conditions will improve with light and
variable winds through Thursday morning. The exception is KBRL
where some scattered rain showers/storms will be possible late
this evening, which may be accompanied by MVFR ceilings towards
Thursday morning. However, confidence on the northward extent of
this cloud deck remains low so have added a SCT025 group for this
TAF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...08
AVIATION...Speck
Hazardous weather outlook, Jul 29, 4:07 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
407 PM CDT Wed Jul 29 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
407 PM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this evening across the
outlook area south of Highway 20. The main threat from these
storms will be frequent lightning and heavy downpours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

DLS

In the hours before

Local storm report, Jul 29, 2:55 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       1 NNW MOUNT CARROLL     42.10N 89.98W
07/29/2020  M1.19 INCH       CARROLL            IL   TRAINED SPOTTER

            CURRENT RAINFALL ACCUMULATION.

&&

TJG
Special weather statement, Jul 29, 2:58 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT Wed Jul 29 2020

ILC015-IAC045-097-292100-
Carroll-Jackson-Clinton-
258 PM CDT Wed Jul 29 2020

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT CARROLL...SOUTHEASTERN
JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 400 PM CDT...

At 256 PM CDT, radar indicated heavy rain from thunderstorms falling
over Mount Carroll, moving east at 15 mph.

Winds in excess of 30 mph are also possible with this thunderstorms.

Locations impacted include...
Mount Carroll, Savanna, Lanark, Milledgeville, Shannon, Sabula,
Chadwick, Miles, Argo Fay, Mississippi Palisades State Park, Hitt,
Wacker, Ideal, Carroll County Fairgrounds, Center Hill, Reeceville,
South Sabula Lake Park, Camp Miss-Elk-Ton and Teeds Grove.

Torrential rainfall is occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4193 8974 4204 9038 4218 9029 4217 8969
      4193 8969
TIME...MOT...LOC 1956Z 291DEG 11KT 4210 9002

Speck
Special weather statement, Jul 29, 5:26 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
526 PM CDT Wed Jul 29 2020

IAZ051-052-292300-
Linn-Benton-
526 PM CDT Wed Jul 29 2020

...Thunderstorms capable of producing funnel clouds will affect
southern Benton and southwestern Linn Counties...

At 525 PM CDT...Thunderstorms capable of producing funnel clouds were
located between Blairstown and Keystone.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4187 9227 4202 9225 4202 9184 4187 9183
TIME...MOT...LOC 2225Z 180DEG 0KT 4195 9208

Sheets
Special weather statement, Jul 29, 5:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
536 PM CDT Wed Jul 29 2020

IAZ053-054-065-066-292300-
Clinton-Jackson-Cedar-Jones-
536 PM CDT Wed Jul 29 2020

...Thunderstorms Capable of Producing Funnel Clouds will Affect
Southwestern Jackson...Northeastern Cedar...Southeastern Jones and
Northwestern Clinton Counties...

At 533 PM CDT...Thunderstorms capable of producing funnel clouds were
located west and southwest of Maquoketa.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4219 9092 4193 9044 4182 9064 4204 9112
TIME...MOT...LOC 2233Z 180DEG 0KT 4198 9075

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:26 PM CDTSpecial Weather StatementDVNBenton34 min
Jul 29, 5:36 PM CDTSpecial Weather StatementDVNClinton24 min
Jul 29, 6:10 PM CDTSpecial Weather StatementDVNClinton, Linn65 min

Nearby

Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.